Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2016, 8:50 AM EDT for 7 counties in Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 8:50 AM EDT (12:50 UTC)
- Expired
- Jun 23, 2016, 9:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:12 AM EDT | TSTM WND DMG | 2 Ene Roanoke, VA | TREE DOWN BLOCKING ROAD AT 1600 BLOCK OF TEMPLETON. TIME RADAR ESTIMATED. |
| Jun 23, 9:24 AM EDT | TSTM WND DMG | 4 S Roanoke, VA | TREE DOWN ON HUNTING HILLS BLVD NEAR RTE 220. TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
316
WUUS51 KRNK 231250
SVRRNK
VAC023-161-163-530-678-770-775-231330-
/O.NEW.KRNK.SV.W.0111.160623T1250Z-160623T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 AM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF SALEM IN VIRGINIA...
ROANOKE COUNTY IN VIRGINIA...
THE CITY OF LEXINGTON IN VIRGINIA...
ROCKBRIDGE COUNTY IN VIRGINIA...
THE CITY OF ROANOKE IN VIRGINIA...
THE CITY OF BUENA VISTA IN VIRGINIA...
BOTETOURT COUNTY IN VIRGINIA...
* UNTIL 930 AM EDT
* AT 850 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NIMROD HALL TO ORISKANY TO MAGGIE...MOVING
SOUTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
LEXINGTON...
AND BUENA VISTA.
THIS INCLUDES THE FOLLOWING LOCATIONS
VMI...THE SALEM FAIRGROUNDS...AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3790 7916 3780 7917 3779 7927 3766 7935
3761 7946 3745 7959 3748 7968 3740 7981
3738 7977 3718 7990 3712 8015 3735 8026
3744 8005 3755 7997 3761 8002 3780 7982
3777 7967 3786 7961 3788 7965 3808 7948
TIME...MOT...LOC 1250Z 305DEG 55KT 3796 7969 3760 7998 3741 8039
HAIL...<.75IN
WIND...60MPH
$$
SK2 follow-up statements
691
WWUS51 KRNK 231320
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT THU JUN 23 2016
VAC023-161-163-530-678-770-775-231330-
/O.CON.KRNK.SV.W.0111.000000T0000Z-160623T1330Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
CITY OF ROANOKE VA-CITY OF BUENA VISTA VA-BOTETOURT VA-
920 AM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR
ROANOKE...ROCKBRIDGE AND BOTETOURT COUNTIES...THE CITY OF SALEM...THE
CITY OF LEXINGTON...THE CITY OF ROANOKE AND THE CITY OF BUENA
VISTA...
AT 919 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PEAKS OF OTTER SUMMIT TO NEAR MONTVALE TO BENT
MOUNTAIN...MOVING SOUTHEAST AT 50 MPH. THE PRIMARY THREAT FOR
CONTINUED WIND DAMAGE AT THIS TIME IS PRIMARILY IN EASTERN ROANOKE
COUNTY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
LEXINGTON...
AND BUENA VISTA.
THIS INCLUDES THE FOLLOWING LOCATIONS
VMI...THE SALEM FAIRGROUNDS...AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3790 7916 3780 7917 3779 7927 3766 7935
3761 7946 3745 7959 3748 7968 3740 7981
3738 7977 3718 7990 3712 8015 3735 8026
3744 8005 3755 7997 3761 8002 3780 7982
3777 7967 3786 7961 3788 7965 3808 7948
TIME...MOT...LOC 1319Z 309DEG 43KT 3741 7958 3735 7971 3716 8012
HAIL...<.75IN
WIND...60MPH
$$
SK030
WWUS51 KRNK 231329
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT THU JUN 23 2016
VAC023-161-163-530-678-770-775-231338-
/O.EXP.KRNK.SV.W.0111.000000T0000Z-160623T1330Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
CITY OF ROANOKE VA-CITY OF BUENA VISTA VA-BOTETOURT VA-
929 AM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR
ROANOKE...ROCKBRIDGE AND BOTETOURT COUNTIES...THE CITY OF SALEM...THE
CITY OF LEXINGTON...THE CITY OF ROANOKE AND THE CITY OF BUENA VISTA
WILL EXPIRE AT 930 AM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS...AND GIVEN THE
WET GROUND SOME TREES MAY STILL BE UPROOTED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3790 7916 3780 7917 3779 7927 3766 7935
3761 7946 3745 7959 3748 7968 3740 7981
3738 7977 3718 7990 3712 8015 3735 8026
3744 8005 3755 7997 3761 8002 3780 7982
3777 7967 3786 7961 3788 7965 3808 7948
TIME...MOT...LOC 1325Z 305DEG 55KT 3741 7958 3735 7971 3716 8012
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:52 AM EDT, 58 minutes earlier.
Area forecast discussion, Jun 23, 7:52 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 AM EDT THU JUN 23 2016
.SYNOPSIS...
A low pressure system will move southeast out of the Ohio Valley
today, and then push off the mid-Atlantic coast tonight. Scattered
to numerous showers and thunderstorms will impact much of the mid-
Appalachian and mid-Atlantic region today into tonight as this
system moves through the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 335 AM EDT Thursday...
A warm front extending southeast from low pressure in the Ohio
valley will gradually lift northeast through the northeastern half
of the Blacksburg forecast area for the rest of tonight - mainly
along and north of a line extending from Lewisburg, WV to
Reidsville, NC. Despite good instability, the overall tropospheric
environment is characterized by a very warm and moist airmass with
marginal shear. As a result, expect that the primary weather
threat from any of the stronger storms for the rest of tonight will
be from locally heavy rainfall than from strong damaging winds or
large hail.
Considerable short-term high resolution model spread continues
with regard to evolution and movement of large mesoscale
convective complex in area of strong warm advection and forcing
moving southeast from out of the Ohio valley. This complex will
continue to track southeast along the lifting warm front toward
the Blacksburg forecast area for the rest of tonight, with a
trailing line of outflow driven convection on the southwestern
flanks of the system.
Arrival of the complex still appears to be around daybreak - not a
favorable time for severe weather, especially considering warm
temperatures aloft and a lack of a dry layer to help fuel strong
winds. Therefore, heavy rain with the passage of the complex through
mid-morning is most likely. Recent heavy rainfall over SE WV has
left the ground very wet in that area, so the existing Flash
Flood Watch through today certainly seems warranted. Elsewhere,
ground conditions not as moist, so may be able to ride out first
wave of convection without much, if any, flooding threat.
Bigger question relates to impact of outflow boundary from passage
of thunderstorm complex this morning. Best model consensus indicates
that old outflow will initially push south through much of the
forecast area before washing out/lifting north again during the
afternoon as southwest-westerly low level winds combining with
increasing insolation cause reestablishment of convergence zone
(due to either proximity of decaying outflow boundary and/or
increased differential heating along edge of deeper lingering
mid/high level cloud canopy) to serve as additional focus for
renewed shower/thunderstorm development.
Initially high freezing levels and wet bulb zero heights are
expected to lower as the day progresses, and thermodynamic
support should be more than sufficient to support strong to severe
thunderstorm development, mainly from wet microbursts and
associated damaging winds, as increasing low level shear, forcing,
and thermodynamics all contribute toward organized lift. The
lowering of wet bulb zero heights will also support an increasing
threat for larger hail in some of the more potent storms.
If storms orient in an east- west fashion aligned with mean flow,
then training of storms with heavy rain may occur, which in
addition to severe weather threat, may also warrant increased
concern for flash flooding in areas outside of the current watch
area. The need for an expansion of the existing watch will be
assessed later today after it becomes more clear where the old
outflow boundary resides following morning convection.
Expect to see primary axis of shower and thunderstorm activity
gradually push south through, and then south of the Blacksburg
forecast area on Thursday night as higher pressure begins to build
south toward the area. However, it will likely take most of the
night for the bulk of the precipitation to clear the forecast area,
and even then, some scattered activity is still possible by daybreak-
especially closer to the VA/NC state line.
Daytime high temperatures today will be somewhat problematic, and
highly influenced by the extent and longevity of cloud cover and the
depth of the cool outflow from the morning convective complex.
However, expect sufficient mixing and insolation by early-mid
afternoon before redevelopment of numerous showers/storms to boost
readings briefly back into the mid 70s-mid 80s in the mountains to
lower 90s near the VA/NC state line. With limited initial
cooling/drying on backside of cool front, lows Thursday night not
expected to fall much lower than the 60s in the mountains to
around 70F across the Piedmont.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...
Models are pushing the surface cold front through the area and into
North Carolina Friday morning. However, the dew point front will lag
behind and not move across the region until Friday night. With
afternoon heating and a Theta-E ridge in play, there will remain a
chance for showers and thunderstorms to develop into Friday evening,
particularly across Southside Virginia and northern North Carolina. A
west to northwest flow may also limit shower activity, therefore
will only carry PoPs as high as 40 percent in the piedmont. The
front will sink farther south into the Carolinas Friday night
followed by a weak wedge of cooler air moving south across the Mid
Atlantic. This wedge will knock temperatures back down towards
normal over the weekend. The Theta-E ridge will linger over the
Carolinas and Ohio Valley over the weekend. Easterly upslope flow
may bring a shower or two to the Blue Ridge Saturday. The wedge will
begin to erode Sunday across southwest Virginia (Bluefield-
Richlands) which will increase the chances for scattered afternoon
and evening showers and thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 335 AM EDT Thursday...
A weak cold front will drift across the region Monday. A stronger
front is expected either Wednesday or Thursday. Temperatures will
run at or above normal until the passage of the second front.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 750 AM EDT Thursday...
Shortly before 8 AM EDT, a large cluster of thunderstorms (MCS)
has moved southeast from out of the upper Ohio valley into the
northern portion of the Blacksburg terminal forecast area. This
complex is expected to continue to drift south through much of the
area as the morning progresses, and timing, along with the
potential for flight restrictions into the MVFR range, has been
reflected in the latest terminal forecast releases.
Behind this initial surge of storms, expect a brief recovery with
a reduction of areal precipitation and a return to mainly VFR
weather until another convective complex redevelops over or moves
into the area from the northwest by mid to late afternoon - along
with MVFR or lower flight restrictions. Any details on convection
later in the TAF period remain somewhat ambiguous, so will not
mention specifics.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
afternoon showers and thunderstorms during the weekend. Coverage
of these storms could increase by Monday. Overall, expect periods
of IFR/MVFR within the showers and thunderstorms and also during
potential early morning fog due to increasing moisture at the
ground.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ007-019-
020.
NC...None.
WV...Flash Flood Watch until 6 PM EDT this evening for WVZ042>044-
507-508.
&&
SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...MBS/PW/WERTHazardous weather outlook, Jun 23, 4:23 AM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 423 AM EDT THU JUN 23 2016 VAZ007-019-020-WVZ042>044-507-508-240830- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 423 AM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG TO SEVERE STORMS ARE LIKELY TODAY INTO TONIGHT. IN ADDITION TO A DAMAGING WIND THREAT...THERE IS ALSO THE THREAT FOR EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-240830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 423 AM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA THIS MORNING...WITH A SECOND COMPLEX EXPECTED TO MOVE INTO OR REDEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STRONGER STORMS...ESPECIALLY THIS AFTERNOON...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WERT
In the hours before
Special weather statement, Jun 23, 3:20 AM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT THU JUN 23 2016
WVZ507-508-230800-
EASTERN GREENBRIER-WESTERN GREENBRIER-
320 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...
AT 319 AM EDT...A STRONG THUNDERSTORM WAS NEAR DUO...MOVING EAST AT
40 MPH.
WIND GUSTS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANJEAN...
DUO...
LEONARD...
TROUT...
AND BEARTOWN STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3823 8037 3822 8036 3811 8036 3807 8030
3805 8028 3801 8043 3797 8067 3809 8069
3827 8044
TIME...MOT...LOC 0719Z 259DEG 41KT 3813 8059
WERTSpecial weather statement, Jun 23, 4:50 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 23 2016
VAZ035-046-230930-
APPOMATTOX-AMHERST-
450 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...
AT 449 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ALTO TO NEAR FALCONERVILLE...AND MOVING EAST AT
30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BENT CREEK...
FORKS OF BUFFALO...
AND NEW GLASGOW.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3743 7874 3744 7916 3747 7919 3748 7921
3780 7925 3781 7923 3779 7920 3781 7914
3778 7911 3778 7908 3772 7907 3770 7899
3754 7890 3755 7888 3754 7883 3755 7882
3753 7879
TIME...MOT...LOC 0849Z 286DEG 32KT 3775 7920 3751 7918
RSSpecial weather statement, Jun 23, 5:24 AM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT THU JUN 23 2016
VAZ047-231030-
BUCKINGHAM-
524 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...
AT 522 AM EDT...A STRONG THUNDERSTORM WAS NEAR WINGINA...MOVING EAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND WINGINA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3764 7825 3759 7828 3754 7881 3755 7882
3759 7883 3761 7881 3763 7882 3764 7880
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7861
3776 7851 3778 7848 3774 7842 3769 7824
TIME...MOT...LOC 0922Z 261DEG 33KT 3763 7881
WERTSpecial weather statement, Jun 23, 6:39 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT THU JUN 23 2016
VAZ018>020-022>024-WVZ044-231200-
CRAIG-ROCKBRIDGE-BATH-ROANOKE-BOTETOURT-ALLEGHANY-MONROE-
639 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAIG...BATH...
NORTHWESTERN ROANOKE...CITY OF LEXINGTON...ROCKBRIDGE...CITY OF
COVINGTON...CITY OF BUENA VISTA...BOTETOURT...ALLEGHANY AND MONROE
COUNTIES...
AT 637 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR YOST TO NEAR NEOLA TO NEAR ANJEAN...AND MOVING
SOUTHEAST AT 45 MPH.
THIS LINE IS EXPECTED TO CONTINUE SOUTHEAST AND MOVE OVER MUCH OF
THE AREA THROUGH MID MORNING.
WINDS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEXINGTON...
BUENA VISTA...
COVINGTON...
AND CLIFTON FORGE.
THIS INCLUDES VMI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3815 7953 3816 7944 3809 7949 3790 7916
3779 7919 3779 7927 3766 7935 3761 7946
3757 7944 3745 7959 3748 7968 3741 7981
3736 7979 3737 8045 3748 8051 3737 8076
3743 8084 3773 8066 3769 8029 3827 7980
TIME...MOT...LOC 1037Z 322DEG 42KT 3809 7959 3803 8016 3799 8058
WERTLocal storm report, Jun 23, 8:17 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM HAIL DILLWYN 37.54N 78.46W
06/23/2016 E1.50 INCH BUCKINGHAM VA PUBLIC
PHOTO RELAYED FROM MEDIA VIA SOCIAL MEDIA REPORT.
&&
SKSpecial weather statement, Jun 23, 8:43 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EDT THU JUN 23 2016
VAZ011-WVZ042-231330-
GILES-MERCER-
843 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GILES AND MERCER COUNTIES...
AT 842 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OCEANA TO BLUESTONE DAM...AND MOVING SOUTHEAST AT
40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
PEARISBURG...
NARROWS...
AND PEMBROKE.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3742 8131 3742 8128 3746 8131 3751 8121
3758 8119 3760 8114 3737 8077 3748 8052
3746 8049 3744 8050 3742 8047 3731 8043
3715 8086 3719 8087 3718 8090 3727 8101
3730 8098 3727 8116 3724 8123 3734 8136
TIME...MOT...LOC 1242Z 316DEG 36KT 3768 8159 3764 8085
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:50 AM EDT | Special Weather Statement | RNK | Amherst | 40 min |
| Jun 23, 5:24 AM EDT | Special Weather Statement | RNK | Buckingham | 66 min |
| Jun 23, 5:29 AM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 46 min |
| Jun 23, 6:39 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Rockbridge, City of Buena Vista and 2 more | 81 min |
| Jun 23, 8:33 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Craig, City of Covington | 57 min |
| Jun 23, 8:43 AM EDT | Special Weather Statement | RNK | Giles | 47 min |
| Jun 23, 8:57 AM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Roanoke, City of Radford | 48 min |
| Jun 23, 8:58 AM EDT | Flash Flood Warning | RNK | Bland, Giles | 6 hr |
| Jun 23, 9:16 AM EDT | Special Weather Statement | RNK | Bedford, Campbell, Franklin | 59 min |
| Jun 23, 9:26 AM EDT | Special Weather Statement | RNK | Floyd | 49 min |
| Jun 23, 9:54 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 66 min |
| Jun 23, 1:18 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 10 hr |
| Jun 23, 1:22 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 23 min |
| Jun 23, 1:36 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 4 more | 54 min |
| Jun 23, 2:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Campbell, City of Lynchburg | 59 min |
| Jun 23, 2:33 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Jun 23, 3:02 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 28 min |
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 54 min |
| Jun 23, 3:30 PM EDT | Flash Flood Warning | RNK | Botetourt | 6 hr |
| Jun 23, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 47 min |
| Jun 23, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke | 39 min |
| Jun 23, 4:28 PM EDT | Special Weather Statement | RNK | Bath | 32 min |
| Jun 23, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 45 min |
| Jun 23, 5:00 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 23, 5:01 PM EDT | Special Weather Statement | RNK | Rockbridge | 29 min |
| Jun 23, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 52 min |
| Jun 23, 5:25 PM EDT | Special Weather Statement | RNK | Alleghany | 35 min |
| Jun 23, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 48 min |
| Jun 23, 5:34 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 6 hr |
| Jun 23, 5:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Jun 23, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| Jun 23, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 62 min |
| Jun 23, 6:01 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, City of Salem | 29 min |
| Jun 23, 6:09 PM EDT | River Flood Warning | RNK | Alleghany, City of Covington | 28 hr |
| Jun 23, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 59 min |
| Jun 23, 6:36 PM EDT | Flash Flood Warning | RNK | Campbell, Charlotte, City of Lynchburg | 6 hr |
| Jun 23, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 55 min |
| Jun 23, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 38 min |
| Jun 23, 7:00 PM EDT | Tornado Warning | RNK | Halifax | 16 min |
| Jun 23, 7:17 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 18 min |
| Jun 23, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 57 min |
| Jun 23, 7:24 PM EDT | River Flood Warning | RNK | Botetourt | 27 hr |
| Jun 23, 7:24 PM EDT | River Flood Warning | RNK | Botetourt | 31 hr |
| Jun 23, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke, City of Radford | 45 min |
| Jun 23, 7:33 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 42 min |
| Jun 23, 7:48 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.